Alert archive / Idaho / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 10, NWS Pocatello, ID

July 17, 2021Bannock County, Bingham County, Power County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 17, 2021, 3:42 PM MDT for Bannock County, Bingham County, Power County, Idaho. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 3:42 PM MDT (21:42 UTC)
Expired
Jul 17, 2021, 4:30 PM MDT
In force
48 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bannock County, ID, Bingham County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 13 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.7 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-458 J/kg
Mixed-layer LCL
2938 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

160 
WUUS55 KPIH 172142
SVRPIH
IDC005-011-077-172230-
/O.NEW.KPIH.SV.W.0010.210717T2142Z-210717T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
342 PM MDT Sat Jul 17 2021

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  Northwestern Bannock County in southeastern Idaho...
  Northeastern Power County in southeastern Idaho...
  Southwestern Bingham County in southeastern Idaho...

* Until 430 PM MDT.

* At 341 PM MDT, a severe thunderstorm was located over northeastern
  American Falls Reservoir, moving north at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Western Pocatello, American Falls, American Falls Reservoir,
  Chubbuck, Aberdeen, Fort Hall Buffalo Lodge, Fort Hall Eagle Lodge,
  Fort Hall Townsite, Springfield, Rockford, Moreland, Pingree,
  Pocatello Airport and Sterling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4283 11245 4277 11285 4326 11295 4330 11236
TIME...MOT...LOC 2141Z 193DEG 20KT 4299 11266 

HAIL...<.75IN
WIND...60MPH
 
$$

Valle
2 follow-up statements
452 
WWUS55 KPIH 172203
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
403 PM MDT Sat Jul 17 2021

IDC005-011-077-172230-
/O.CON.KPIH.SV.W.0010.000000T0000Z-210717T2230Z/
Bannock ID-Power ID-Bingham ID-
403 PM MDT Sat Jul 17 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTHWESTERN BANNOCK...NORTHEASTERN POWER AND SOUTHWESTERN
BINGHAM COUNTIES...

At 402 PM MDT, a severe thunderstorm was located near Springfield, or
9 miles northeast of American Falls Reservoir, moving north at 15
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Western Pocatello, American Falls, American Falls Reservoir,
Chubbuck, Aberdeen, Fort Hall Buffalo Lodge, Fort Hall Eagle Lodge,
Fort Hall Townsite, Springfield, Rockford, Moreland, Pingree,
Pocatello Airport and Sterling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4283 11245 4277 11285 4326 11295 4330 11236
TIME...MOT...LOC 2202Z 189DEG 12KT 4305 11265 

HAIL...<.75IN
WIND...60MPH
 
$$

Valle
515 
WWUS55 KPIH 172226
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
426 PM MDT Sat Jul 17 2021

IDC005-011-077-172236-
/O.EXP.KPIH.SV.W.0010.000000T0000Z-210717T2230Z/
Bannock ID-Power ID-Bingham ID-
426 PM MDT Sat Jul 17 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BANNOCK...
NORTHEASTERN POWER AND SOUTHWESTERN BINGHAM COUNTIES WILL EXPIRE AT
430 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 4283 11245 4277 11285 4326 11295 4330 11236
TIME...MOT...LOC 2226Z 193DEG 20KT 4317 11261 

$$

Valle

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:12 PM MDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 17, 2:12 PM MDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
212 PM MDT Sat Jul 17 2021

.DISCUSSION...Satellite and radar imagery showing weak convective
cells already developing across the southern highlands, shifting
northeast toward the Snake Plain. Gusty winds with little rain
remain the main impact today. There is some indication with a few
of the high resolution solutions that there could be a few
additional thunderstorms over higher terrain on Sunday but
confidence is much lower than today. Temperatures should remain
robust for Sunday, and there is good agreement among model
guidance including the NBM to maintain daytime highs in the upper
90s and lower 100s. Heat Advisory has already been brushed across
much of the lower terrain, and believe this to be in great shape.
Overnight lows Sunday night will be a concern, especially as the
monsoon moisture starts spilling into the region. There is strong
indication of thunderstorm activity working into the region late
Sunday night, and the associated cloud cover could help keep
temperatures elevated overnight above current forecast.
Additionally, the growing confidence in earlier onset of monsoonal
thunderstorm activity for Monday is a strong contributing factor
in guidance keeping temperatures much cooler than forecast over
the prior several days. Thus dont believe that the Heat Advisory
will be necessary to continue into Monday.

Monsoonal thunderstorm activity continues for both Tuesday and
Wednesday, helping to flatten strength of the upper ridge. Latest
GFS and ECMWF maintain that flow pattern through the end of the
week, and the ensembles maintain good moisture throughout the
week. Have kept thunderstorm mention elevated above the blend each
day, but allowed temperatures to float close to the blend, given
the amount of cloud cover across the region. Headed into the
weekend, there is less confidence. GFS keeps the southwest flow
and moisture going, but there is much more fluctuation in the
available precipitable waters on the ensembles. So reverted back
to the blends into Saturday. DMH

&&

.AVIATION...
Will have isolated thunderstorms this afternoon and early evening.
Have vicinity thunderstorms most sites until 02 to 03Z.  Visibility
restrictions due to smoke have largely dissipated and have none at
any TAF site other than SUN.  VFR conditions will continue through
Sunday.  Expecting minimal thunderstorm coverage Sunday.
GK

&&

.FIRE WEATHER...
Some isolated thunderstorms are expected this evening mainly in
zones 427, 413, 410 and 411.  Widespread Haines index of 6 will
continue through Sunday.  A pattern change is expected by Monday
with strong southerly flow aloft spreading in monsoonal moisture
with a much better chance for thunderstorms Monday and Tuesday.  May
need red flag warnings both of those days for thunderstorm coverage,
and could also see localized heavy rains as some high moisture
content in some of the storms is expected.  Minimum humidity will be
greatly elevated both those days with values likely well above 20
percent everywhere and close to 40 percent in some high elevations.
Significant winds not expected through Tuesday other than near
thunderstorms.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon to 9 PM MDT Sunday for IDZ051>059.

&&

In the hours before

Special weather statement, Jul 17, 3:09 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Pocatello ID
309 PM MDT Sat Jul 17 2021

IDZ051-054-055-057-058-172145-
Eastern Magic Valley ID-Marsh and Arbon Highlands ID-
Shoshone/Lava Beds ID-Raft River Region ID-
Lower Snake River Plain ID-
309 PM MDT Sat Jul 17 2021

...WINDS OVER 40 MPH...HALF INCH HAIL AND HEAVY RAIN SOUTHEASTERN
BLAINE... NORTHWESTERN BANNOCK...WESTERN POWER...NORTHEASTERN CASSIA
AND SOUTHWESTERN BINGHAM COUNTIES UNTIL 345 PM MDT...

At 306 PM MDT, Doppler radar was tracking strong thunderstorms from
near American Falls to Cold Water , moving north at 20 mph.

Winds in excess of 40 mph, half inch hail and heavy rain is possible
with these storms.

Locations impacted include...
American Falls, Neeley, American Falls Reservoir, Aberdeen, Rockland,
Cold Water Rest Area, Springfield, Pingree, Sterling, Pilar Butte,
Coxs Well Airport and Massacre Rocks.

Boaters can expect a sudden increase in waves and very choppy waters
which will result in hazardous boating conditions. Boaters are urged
to seek safe harbor if possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near AMERICAN FALLS RESERVOIR, Move to safe shelter now! Do
not be caught on or near the water. Gusty winds and choppy waves are
likely.

&&

LAT...LON 4244 11280 4254 11329 4326 11330 4314 11257
TIME...MOT...LOC 2106Z 195DEG 18KT 4280 11286

Keyes

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:44 AM MDTHeat AdvisoryPIHBannock, Bingham, Blaine, Bonneville, Butte, Caribou and 9 more41 hr
Jul 17, 3:09 PM MDTSpecial Weather StatementPIHPower36 min
Jul 17, 4:20 PM MDTSpecial Weather StatementPIHBonneville40 min
Jul 17, 4:26 PM MDTSpecial Weather StatementPIHBingham49 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.